Forum

Tecfidera Side Effects

Hello All, I’m on the 5th day of 120mg Tec, the stomach side effects are horrible today Feeling very sick, diarrhoea and stomach pain. Has anyone else experienced this? I’m nervous about upping the dose next week as I already feel like this on the low dose! Anyone have any tips on how to relieve the side effects? I have been taking Tec halfway through my meals as directed by MS nurse so not sure if I’m doing the right thing. Thank you in advance x

Hi,

I have flushing and only the odd case of gastro side effects (although I’ve been very bloated!)

I take my tec towards the end of a meal, then eat the rest of the meal in order to ‘trap’ the medication between the food. It’s worked for me (or I have just been lucky)

Eating a substantial meal is quite important to alleviate these initial side effects. Your body does get used to the drug and it gets easier over time. There are people on week 19 that I know of who can take it without food now and have no side effects.

I’m week 2 and the side effects are lessening day by day.

There is a very supportive facebook page for tecfidera patients in the UK, if you’re on facebook:

https://www.facebook.com/groups/542971709163932/?fref=ts

They’re extremely helpful

2 Likes

Morning Honey. I just came on here quickly as I’m waiting until I can have my breakfast. I started on Wednesday morning. I will be having the low dose for a month as when I found out how the drug was being issued (low dose first week then higher dose) I requested it this way. The Facebook group is really good (although I do find the people on here a bit gentler with newbies!) and the advice on here has been great - shout out for Paolo Smythe especially, whose postings have been so helpful.

What I do from all the advice I put together, plus the MS Nurse when she saw me last week and explained the advice sheet from the hospital:-

  1. 10mg omeprazole 30minutes before taking it at breakfast (or lunch) - waiting until I can have breakfast and coffee! I bought these over the counter at Boots. I have IBS and wasn’t prepared to wait to see if the Tec was going to give me problems.

  2. A good meal with each dose - trying to eat plenty of the right stuff. The hospital advised something fatty. I have a measured amount of something (I’m doing Slimming World) fatty in the morning - mayo or a full fat yoghurt - but haven’t bothered with dinner time. I take the Tec ‘in the middle’.

  3. I take Telfast for hayfever at the moment - the hospital recommended aspirin 75mg or antihistamine. I only had one flush on Wednesday morning, 90 mins after taking the Tec.

Early days yet but have a month on lower dose so fingers crossed! I would recommend searching all the stuff on this forum about Tec.

Best wishes - Louise

1 Like

Thank you everyone for your replies. I joined the fb page which I have found some helpful tips and am considering asking nurse for extended lower dose till my body adjusts abit. Thank u for your help x

Hi Honey, I had real problems too in the first few weeks. Just like you, stomach aches, feeling really sick and was actually sick twice!, also really tired. I have two young kids and ‘riding it out’ on the sofa was not an option!!

I phoned MS nurse, she suggested taking the 240mg dose just once a day and go to the GP and get some Cyclizine 50mg, which is generally used for people with travel sickness. This worked a treat for me. I did this for a couple of weeks, just taking 240mg with evening meal and a sickness tablet. I then started taking my morning tablet again but still with the sickness tablet too.

Its worked, I went back to the double dose 5 days ago and have not taken the sickness tablets for two days and now feel absolutely fine.

I think for some of us we just need to do it slowly. I wouldn’t go onto the double dose untill you are fine with the single one and then maybe just take one a day for a while.

My only problem now is remembering to take it!! I have a forgotton a few times and then remember mid-morning and so take it with no food but have still felt fine.

Please keep at it…its such a good drug and you WILL get past this.

XX

2 Likes

Hi Honey

I am 6 weeks in now but at the beginning I asked my nurse if I could just take 1 240g tablet a day for a extra 2weeks she said that would be fine.I just thought as I have had stomach issues then it would give my body a better chance of getting used to it.it has worked for me no problems now.

Good luck Anne.x

1 Like

Hiya Honey!

Sorry to hear that what should have been an episode of optimism for a brave new lease on life, has in reality become a pain in the guts.

All things will stabilise over time and you will fight through these early days to enjoy the long term benefits of the drug. But you shouldn’t have to fight too much through these early days dagnabbit! You should especially not have to go through side effects that threaten to undermine your dedication to this therapy!

It is far more important that you take a little in these early days, than nothing at all. In order for you to help do this, you should definitely insist on a low dose at least for another week or so.

Ideally (and what worked for me) was one 120mg per day during week one and then two 120mg daily week two. 3 x 120mg during week three and then the full dose of 4 x 120mg week four.

The British Bulldog mentality seems to be ramp up the pills to 100% asap and tough it out. But frankly, if drugs are shooting through you at the speed of light, like a blue meat kebab, what chance do you have of absorbing the good stuff? Seems like a waste of drug and toilet paper to me!

The advice about taking the capsules on a food filled stomach is solid. But perhaps instead of midway through your dining experience, you should pop the Tec at the end (especially if you do not eat very much)? This isn’t to say that every meal should be like a banquet feast, but you should definitely feel a few mouthfuls short of being full up. Take the Tec right before your wafer thin mint perhaps?

Failing that… more drugs; paracetamol worked for my stomach cramps (which came up during week two when i was taking 2 x 120mg daily) and the anti-histamines worked (even when the daily aspirin didn’t) when intense itchy patches cropped up during week 3.

good luck! keep popping the pills!! keep eating!!! and please keep us informed on how you get on.

Hi. I have now been on tecfidera for 9 months. And when I first started on them I had just come off steroids. Been in hospital for a week with a really bad relapse. And after 5 weeks of being on them I was ready to chuck in towel. I lost a stone in 5 weeks. Was off work for 7 weeks. I would go from being constipated to having diarrhea. Had to phone emergency doctor out twice as cramps got that bad. Now after 9 months I do still take flushings and diarrhea now and again. I would say hang in there. And also I took immodium for diarrhea. And doc prescribed me anti sickness tablets. They helped reduce symptoms. Hope this helps x